Skip to main content
main-content

01.12.2014 | Case report | Ausgabe 1/2014 Open Access

Journal of Medical Case Reports 1/2014

Bilateral renal ischemia after kyphoplasty and clodronate treatment: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2014
Autoren:
Angela Notarnicola, Giuseppe Maccagnano, Alessio Casalino, Lorenzo Moretti, Andrea Piazzolla, Biagio Moretti
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-8-76) contains supplementary material, which is available to authorized users.

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

AN, AC, AP and BM cared for our patient during her hospital stay. AP and LM reviewed our patient’s diagnostic history, signs, laboratory data and investigations, and made the diagnosis. AN and GM wrote the manuscript and performed a literature search. All authors have read, edited and approved the final manuscript.

Abstract

Introduction

The most common adverse effects associated with bisphosphonates are renal toxicity, acute-phase reactions, gastrointestinal toxicity, osteonecrosis of the jaw, transitory fever and uveitis. We report a unique adverse case of vasculitis induced by clodronate.

Case presentation

A 61-year-old Caucasian woman developed bilateral renal ischemia after kyphoplasty and clodronate treatment for lumbar vertebral fracture. Tests revealed a vasculitis due to clodronate treatment. The antithrombotic and immunosuppressive drugs allowed us to reduce the extent of the renal ischemia. In the following months the increased auto-antibodies returned to the healthy physiological range, but the chronic renal failure persisted.

Conclusions

Drug-induced vasculitis is an inflammation of blood vessels caused by the use of various pharmaceutical agents. The spectrum of drug-induced vasculitis can range from cutaneous rashes to fatal multi-organ involvement. To the best of our knowledge this is the first documented case of drug-induced vasculitis caused by clodronate in the literature. Previously, it was verified that clodronate injection could increase the pro-apoptotic action on immune cells. Further studies are necessary to clarify the role of bisphosphonates on drug-inducing vasculitis.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.​​​​​​​​​​​​​​

Zusatzmaterial
Authors’ original file for figure 1
13256_2013_2716_MOESM1_ESM.tif
Authors’ original file for figure 2
13256_2013_2716_MOESM2_ESM.jpeg
Authors’ original file for figure 3
13256_2013_2716_MOESM3_ESM.jpeg
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2014

Journal of Medical Case Reports 1/2014 Zur Ausgabe